New Mexico, 2007

Hail in New Mexico, August 9, 2007

August 9, 2007 · NWS ABQ · 1 event in 1 county or zone

A fresh surge of sub-tropical moisture, aided by an upper level disturbance, moved into New Mexico on the 9th. This sparked an |outbreak of showers and thunderstorms, some with heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A fresh surge of sub-tropical moisture, aided by an upper level disturbance, moved into New Mexico on the 9th. This sparked an |outbreak of showers and thunderstorms, some with heavy rain. There|was an isolated report of penny size hail in Chaves county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 9, 1:49 PM MST, 41 minutes earlier.

Area forecast discussion, Aug 9, 1:49 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
249 PM MDT THU AUG 9 2007

.DISCUSSION...WEAK TO MODERATE MID TO HIGH LEVEL MOISTURE SURGE
TRYING TO HEAD NORTHWARD AGAIN INTO THE CWA...BUT IT HAS SET UP A
LITTLE FARTHER TO THE E THAN PERHAPS EARLIER EXPECTED...BRINGING
SOMEWHAT MORE ACTIVITY ACROSS E NM THAN W...FOR NOW. THIS EVENING
ACTIVITY SHOULD PICK UP AT LEAST A LITTLE MORE FROM GILA PERHAPS
AS FAR N AS N CENTRAL NM AS AT LEAST A LITTLE WESTWARD SHIFT OF
PLUME EXPECTED. IN THE MIX ALSO WILL BE WEAK THERMAL TROUGH
TONIGHT LINGERING INTO FRI OVER ROUGHLY W HALF OF NM AND THETA E
RIDGE TRAILING A BIT BEHIND IT TO THE E. THERE APPEARS TO BE A
WEAK WAVE/DISTURBANCE OVER THE BOOTHEEL REGION ACCORDING TO H2O
VAPOR SAT LOOP OVER THE BOOTHEEL REGION AND IF IT HOLDS TOGETHER
IT MAY ADD A BIT OF LIFT TO THE MIX. DEWPOINTS THOUGH HAVE BEEN
CRATERING TO A FAIR DEGREE ACROSS MUCH OF N...W CENTRAL NM AND RIO
GRANDE VALLEY...BUT EXPECT SOME REBOUND THIS EVENING. SO WHILE
OVERALL MOISTURE CONTENT OF ATMOSPHERIC COLUMN NOT AS FAVORABLE AS
SEVERAL DAYS BACK...OVERALL THERE IS SOME SUPPORT FOR AT LEAST A
MODEST UPSWING IN ACTIVITY THIS EVENING AND POSSIBLE MUCH OF THE
NIGHT FROM MID AND LOWER RIO GRANDE VALLEY AND WESTWARD AND
POSSIBLY N CENTRAL NM AS WELL. BY AT LEAST SAT A DOWNTURN IN
CONVECTION IS EXPECTED TO BEGIN FROM E TO W AS UPPER RIDGE AGAIN
EXPANDS WESTWARD AND A LITTLE NORTHWARD AS WELL AND THE PLUME IS
PUSHED BACK TO THE WEST AND GETS SOMEWHAT SHEARED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  62  95  63  96 /  10  10  10  10
GALLUP..........................  56  88  56  90 /  20  10  10  20
GRANTS..........................  53  87  54  89 /  30  20  20  20
GLENWOOD........................  60  87  61  91 /  30  20  30  20
CHAMA...........................  48  81  48  83 /  20  20  20  20
LOS ALAMOS......................  58  86  55  87 /  30  20  20  10
RED RIVER.......................  47  76  47  79 /  20  30  20  20
TAOS............................  53  87  52  89 /  20  20  20  10
SANTA FE........................  58  87  56  90 /  30  20  20  10
SANTA FE AIRPORT................  60  89  58  92 /  30  20  20  10
ESPANOLA........................  61  92  61  94 /  20  20  20  10
ALBUQUERQUE HEIGHTS.............  69  92  68  94 /  30  20  20  10
ALBUQUERQUE VALLEY..............  66  94  65  96 /  30  20  20  10
ALBUQUERQUE FOOTHILLS...........  66  90  64  92 /  30  20  20  10
ALBUQUERQUE WEST MESA...........  67  92  66  95 /  30  20  20  10
SOCORRO.........................  67  96  66  94 /  30  20  20  10
SANDIA PARK/CEDAR CREST.........  61  87  60  85 /  30  30  20  10
MORIARTY/ESTANCIA...............  57  90  56  91 /  40  20  20  20
CARRIZOZO.......................  66  96  63  95 /  30  10  20  10
RUIDOSO.........................  55  84  54  86 /  30  20  20  10
RATON...........................  56  91  55  92 /  20  10  20  10
LAS VEGAS.......................  57  86  55  88 /  40  20  20  10
ROY.............................  63  92  62  92 /  30  10  20  10
CLAYTON.........................  65  97  65  98 /  20   5  20  10
SANTA ROSA......................  68  98  66  96 /  30  10  20  10
TUCUMCARI.......................  70 100  67 101 /  30  10  10  10
FORT SUMNER.....................  69  99  68  97 /  30  10  10   5
CLOVIS..........................  67  97  66  98 /  30   5  10   5
PORTALES........................  68  99  67  99 /  20   5   5   5
ROSWELL.........................  70 100  68 101 /  30  10   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Aug 9, 4:42 AM MST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 AM MDT THU AUG 9 2007

NMZ001>021-026-101200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
542 AM MDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...A FEW THUNDERSTORMS MAY PRODUCE HEAVY RAIN ALONG AND
WEST OF THE CENTRAL AND SOUTH CENTRAL MOUNTAINS THIS AFTERNOON AND
THIS EVENING. MINOR FLOODING COULD DEVELOP...ESPECIALLY IN
PORTIONS OF THE WEST CENTRAL AND SOUTHWEST MOUNTAINS...WHERE THE
GROUND REMAINS WET FROM RECENT RAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

In the hours before

Special weather statement, Aug 9, 12:27 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
127 PM MDT THU AUG 9 2007

NMZ026-092015-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
127 PM MDT THU AUG 9 2007

...STRONG THUNDERSTORM MOVING OVER FAR SOUTHWEST CHAVES COUNTY...

AT 126 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR DUNKEN. THE STRONG
THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EXTREME
SOUTHWESTERN CHAVES COUNTY.

VERY HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS.
FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

GUYER
Special weather statement, Aug 9, 2:18 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 PM MDT THU AUG 9 2007

NMZ021-092200-
CURRY COUNTY-
318 PM MDT THU AUG 9 2007

...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL CURRY COUNTY...

AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH...HAIL
UP TO ONE HALF INCH IN DIAMETER...AND TORRENTIAL RAINFALL NEAR SAINT
VRAIN. MOVEMENT WAS NORTH AT 10 MPH.

THIS STORM WILL AFFECT HIGHWAY 60 NEAR SAINT VRAIN...HIGHWAY 224
FROM HIGHWAY 60 NORTH TO FIELD...AND HIGHWAY 311 WEST OF RANCHVALE.

GUYER

The radar

The Holloman AFB radar (KHDX), 154 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chaves

When
August 9, 2:30 PM MST
Where
Chaves County, 3 mi N of Roswell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.423, -104.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39104.